Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 91, NWS Springfield, MO

August 22, 2015Jasper County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 22, 2015, 11:24 AM CDT for Jasper County, Missouri. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2015, 11:24 AM CDT (16:24 UTC)
Expired
Aug 22, 2015, 2:30 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Jasper County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 11:43 AM CDTHEAVY RAIN 3.461 S Carthage, MO3.46 INCHES RAIN SINCE MIDNIGHT WITH 3.17 INCHES IN LAST 2 HOURS.
Aug 22, 11:52 AM CDTFLASH FLOOD1 Nnw Webb City, MOEAST RUDONDO DRIVE IS FLOODED
Aug 22, 11:58 AM CDTHEAVY RAIN 3.72 Nnw Duquesne, MO3.7 INCHES RAINFALL MEASURED TODAY IN NORTHEAST JOPLIN
Aug 22, 1:00 PM CDTHEAVY RAIN 4.421 Nw Carthage, MO4.42 INCHES RAINFALL MEASURED SINCE MIDNIGHT AT THE SPRING RIVER GUAGE IN CARTHAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WGUS53 KSGF 221624
FFWSGF
MOC097-221930-
/O.NEW.KSGF.FF.W.0091.150822T1624Z-150822T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1124 AM CDT SAT AUG 22 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 230 PM CDT

* AT 1123 AM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING
  ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS ALREADY
  FALLEN.  

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  JOPLIN...                         CARTHAGE...
  WEBB CITY...                      CARL JUNCTION...
  ORONOGO...                        CARTERVILLE...
  DUQUESNE...                       DUENWEG...
  JASPER...                         AIRPORT DRIVE...
  ALBA...                           PURCELL...
  CARYTOWN...                       FIDELITY...
  NECK CITY...                      AVILLA...
  BROOKLYN HEIGHTS...               REEDS...
  ATLAS...                          MAPLE GROVE...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA...
ROUTE F...3 MILES NORTHEAST OF REEDS...
ROUTE O AT THE SPRING RIVER JUST SOUTH OF ALBA...
AND SCHIFFERDECKER ROAD AT TURKEY CREEK IN JOPLIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3735 9434 3735 9409 3712 9410 3705 9438
      3705 9455 3728 9457

$$

BOXELL
1 follow-up statement
240 
WGUS73 KSGF 221928
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT SAT AUG 22 2015

MOC097-221938-
/O.EXP.KSGF.FF.W.0091.000000T0000Z-150822T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JASPER MO-
228 PM CDT SAT AUG 22 2015

...THE FLASH FLOOD WARNING FOR JASPER COUNTY WILL EXPIRE AT 230 PM
CDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3735 9434 3735 9409 3712 9410 3705 9438
      3705 9455 3728 9457

$$

BOXELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 5:51 AM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 22, 5:51 AM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 AM CDT SAT AUG 22 2015

.SHORT TERM...(Today and Sunday Night)
Issued at 0345 AM CDT SAT AUG 22 2015

Scattered storms have developed across southeastern Kansas,
northeastern Oklahoma, and the Missouri Ozarks early this morning
as a warm front lifts to the north and a upper level short wave
trough tracks east across Kansas and Oklahoma. These scattered
storms will continue to track east across the area this morning as
the warm front lifts to the north. The overall severe risk with
this activity is low, as deep layer shear is not overly strong.

Behind the front a warmer and more moist air mass will spread
into the area today. Highs will warm into the upper 80s across
southeastern Kansas and far western Missouri. Slightly cooler
conditions will occur across central Missouri where highs in the
lower 80s are expected. Heat index values in the middle 90s will
occur across southeastern Kansas and far western Missouri this
afternoon. Instability will also increase through the day with day
time heating and as the warmer and more moist air mass spreads
into the area.

As the upper level disturbance currently across Kansas and
Oklahoma spreads into the area later this morning into this
afternoon additional scattered storms are expected to develop
ahead of it. Deep layer shear will remain on the weaker side this
afternoon, but with increasing instability a few strong storms
will be possible this afternoon.

Behind the upper level disturbance shortwave upper level ridging
will build over the area with a much drier mid level air mass
spreading into the area. This will bring an end to the scattered
storm potential from west to east resulting in a dry period
occurring until later this evening into tonight when a cold front
approaches the area.

The cold front will push south towards the area later this
evening into tonight as an upper level low trough tracks across
the northern Plains today, and closes into an upper level low as
tracks into the Great Lakes region tonight. Additional storms will
develop along and ahead of the front and will begin to push south
into the area late this evening into the overnight hours. Deep
layer shear will increase some this evening and tonight as the
upper level system tracks to the east. The dry mid level air mass
that will spread into the area this afternoon and evening will
result in steep mid level lapse rates and an unstable air mass
across the area. As a result the potential for severe storms will
occur later this evening and tonight with damaging straight line
winds the main risk especially with any line segments that
develop. The steep lapse rates will also lead to the potential for
penny to quarter size hail will with the stronger updrafts.

Showers and thunderstorms will linger across the area mainly
southern Missouri Sunday morning as the front tracks continues to
track south through the area. A colder air mass will spread into
the area behind the front as highs in the middle to upper 70s
occur Sunday afternoon and lows drop into the lower to middle 50s
Sunday night.

.LONG TERM...(Monday through Friday)
Issued at 0345 AM CDT SAT AUG 22 2015

The upper level trough will dig into the eastern U.S. and remain
through much of next week as upper level ridging develops across
the western U.S. This will leave the region in a northwest flow
pattern a loft resulting in below normal temperatures through the
week. Highs in the upper 70s to lower 80s will occur daily as lows
drop into the 50s each night. Mainly dry weather will occur
through much of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 0548 AM CDT SAT AUG 22 2015

Convection will continue to spread east across extreme southeast
Kansas into western Missouri affecting the 3 TAF locations this
morning as a shortwave slowly pushes east across the area.
Expecting most of the activity to end by midday with subsidence
and clearing behind this shortwave. Attention will then turn to
cold front and additional convection late tonight. Generally
expecting VFR conditions outside of convection and MVFR to
potentially brief IFR conditions within convection.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Lindenberg
Hazardous weather outlook, Aug 22, 8:20 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 AM CDT SAT AUG 22 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
820 AM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING INTO THIS
AFTERNOON...WITH STORMS ENDING FROM WEST TO EAST BY EARLY THIS
EVENING. THE MAIN RISK WITH THESE STORMS WILL BE CLOUD TO GROUND
LIGHTNING STRIKES. A FEW STRONG STORMS WILL ALSO BE POSSIBLE THIS
AFTERNOON.

MORE WIDESPREAD THUNDERSTORMS ARE THEN EXPECTED LATE THIS EVENING
INTO THE OVERNIGHT HOURS AS A STRONG COLD FRONT MOVES SOUTH
THROUGH THE AREA. THERE WILL BE THE POTENTIAL FOR SEVERE STORMS
WITH THIS ACTIVITY...WITH DAMAGING STRAIGHT LINE WINDS AND HAIL
TO THE SIZE OF QUARTERS THE MAIN RISKS. THE BEST SEVERE CHANCES
WILL GENERALLY BE ALONG AND NORTH OF I-44 LATE THIS EVENING INTO
THE EARLY OVERNIGHT HOURS.

HEAT INDEX VALUES IN THE MIDDLE 90S ARE EXPECTED ACROSS PORTIONS
OF EXTREME SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW LINGERING STORMS WILL BE POSSIBLE ACROSS THE AREA ON SUNDAY
BEFORE THE COLD FRONT PUSHES OFF TO THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:54 AM CDTAreal Flood AdvisorySGFMcDonald6 hr
Aug 22, 10:42 AM CDTAreal Flood AdvisorySGFJasper, Newton4 hr
Aug 22, 1:38 PM CDTSpecial Weather StatementSGFTexas37 min

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.